Gram-negative folliculitis is a complication of treatment of acne or rosaceas with long-term oral antibiotics, usually tetracyclines. It is caused by the replacement of the gram-positive flora of the mucous membranes of the nose with gram-negative bacteria, which is spread to the face. Common causative organisms include Escherichia coli, Pseudomonas aeruginosa, Serratia marcescens, Klebsiella, and Proteus mirabilis. Gram-negative folliculitis should be considered in acne patients who have a flare-up of pustular or cystic lesions while on antibiotics and in patients who have no significant improvement of acne lesions after 3–6 months of antibiotic therapy.
Methylene Blue Serratia Marcescens Proteus Mirabilis Acne Lesion Acne Patient
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
Fulton Jr JE, McGinley K, Leyden J, Marples R. Gram-negative folliculitis in acne vulgaris. Arch Dermatol. 1968;98:349–53.PubMedCrossRefGoogle Scholar
Neubert U, Jansen T, Plewig G. Bacteriologic and immunologic aspects of gram-negative folliculitis: a study of 46 patients. Int J Dermatol. 1999;38:270–4.PubMedCrossRefGoogle Scholar
Esterly NB, Koransky JS, Furey NL, Trevisan M. Neutrophil chemotaxis in patients with acne receiving oral tetracycline therapy. Arch Dermatol. 1984;120:1308–13.PubMedCrossRefGoogle Scholar
Bottone EJ, Perez 2nd AA, Oeser JL. Loofah sponges as reservoirs and vehicles in the transmission of potentially pathogenic bacterial species to human skin. J Clin Microbiol. 1994;32:469–72.PubMedGoogle Scholar
Leyden JJ, Marples RR, Mills Jr OH, Kligman AM. Gram-negative folliculitis—a complication of antibiotic therapy in acne vulgaris. Br J Dermatol. 1973;88:533–8.PubMedCrossRefGoogle Scholar
Chastain MA. A cycle: recurrent gram-negative folliculitis with Citrobacter diversus (koseri) following eradication of recurrent staphylococcal pyoderma. Arch Dermatol. 2000;136:803.PubMedCrossRefGoogle Scholar